Florida, 2012

Lightning Strike in Florida, August 13, 2012

August 13, 2012 · NWS TBW · 1 event in 1 county or zone

Seabreeze thunderstorms moved through west central Florida during the early afternoon. One thunderstorm started a fire at an apartment building, that destroyed the structure and killed one resident.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Seabreeze thunderstorms moved through west central Florida during the early afternoon. One thunderstorm started a fire at an apartment building, that destroyed the structure and killed one resident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 13, 1:03 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 13, 1:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT MON AUG 13 2012

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE HIGH PRESSURE RIDGE AXIS WILL REMAIN NEARLY STATIONARY OVER
SOUTH FLORIDA THROUGH THE PERIOD...RESULTING IN A LIGHT
SOUTHWESTERLY BOUNDARY LAYER FLOW ACROSS THE FORECAST AREA. MODEL
SOLUTIONS ARE IN GOOD AGREEMENT KEEPING PRECIPITABLE WATER VALUES
AT OR AROUND 2 INCHES THROUGH THE PERIOD...SO EXPECT SIMILAR
CONDITIONS TO WHAT WE HAVE SEEN OVER THE PAST COUPLE OF
DAYS...WITH SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAJORITY
OF THE ACTIVITY OCCURRING BETWEEN LATE MORNING AND EARLY IN THE
EVENING. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT GENERALLY IN
THE LOWER 90S...WITH LOWS IN THE 70S.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA AT THE SURFACE AND ALOFT
THROUGH THE PERIOD WITH A WEAKENING BOUNDARY STALLING ACROSS
NORTHERN FLORIDA ON SUNDAY. GENERAL AFTERNOON SCATTERED SEA BREEZE
INDUCED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH RAIN CHANCES
MAINLY AROUND 40 PERCENT. WITH THE BOUNDARY SETTLING IN TO THE
NORTH OF THE AREA SUNDAY...MAY SEE AN INCREASE IN CLOUD COVERAGE
AND 50 PERCENT RAIN CHANCES ACROSS THE NORTHERN ZONES.
TEMPERATURES WILL BE IN THE 70S FOR LOWS AND IN THE UPPER 80S TO
LOWER 90S FOR HIGHS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS OVER COASTAL AREAS WILL
CONTINUE TO SLOWLY MOVE INLAND THROUGH THE AFTERNOON AND EVENING
HOURS. AREAS OF MVFR AND BRIEF IFR CONDITIONS POSSIBLE IN AND NEAR
ACTIVITY INTO THE EVENING HOURS. VFR CONDITIONS RETURN OVERNIGHT.

&&

.MARINE...
RATHER LIGHT WINDS AND LOW SEAS WILL PERSIST FOR THE NEXT FEW
DAYS...EXCEPT IN THE VICINITY OF THUNDERSTORMS...AS THE LOW LEVEL
RIDGE AXIS REMAINS ACROSS THE AREA.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  78  90 /  20  30  20  30
FMY  76  93  77  94 /  20  40  20  30
GIF  75  93  74  93 /  30  50  20  40
SRQ  75  90  75  91 /  20  40  20  30
BKV  72  92  72  92 /  20  30  20  30
SPG  80  90  79  91 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JELSEMA
LONG TERM...COLSON
AVIATION...DAVIS
Hazardous weather outlook, Aug 13, 4:53 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT MON AUG 13 2012

FLZ039-042-043-048>052-055>057-060>062-065-131800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
553 AM EDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MAINLY THIS
AFTERNOON AND EVENING ALONG THE BAY AND SEA BREEZE BOUNDARIES
WITH THE BEST CHANCES EAST OF INTERSTATE 75. THE MAIN THREATS FROM
THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY RAINS WHICH CAN CAUSE POOR VISIBILITIES ON THE
ROADWAYS AND MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
EACH DAY ALONG THE SEA BREEZE BOUNDARIES. A FEW STORMS COULD BE
STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

The radar

The Tampa radar (KTBW), 34 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
August 13, 1:15 PM EST
Where
Hillsborough County, 1.56 mi WSW of Harney
Deaths
0 direct, 1 indirect
Property damage
$385,000
Reported by
Broadcast Media
Coordinates
28.011, -82.393

A fire burned down an apartment building at Garden Isles Apartments off North 56th Street and Sligh Avenue. Investigators determined that the fire was most likely caused by a lightning strike. One resident, a 58 year old woman, died in the fire.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hillsborough2012-08-1358FemalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409193.